Pennsylvania, 2009

Hail in Pennsylvania, April 24, 2009

April 24, 2009 · NWS PBZ · 3 events in 3 counties and zones

As a warm front moved northeast across the upper Ohio valley scattered thunderstorms developed some of which produced penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

As a warm front moved northeast across the upper Ohio valley scattered thunderstorms developed some of which produced penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 24, 12:31 AM EST, 6 hours 5 minutes earlier.

Area forecast discussion, Apr 24, 12:31 AM EST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
131 AM EDT FRI APR 24 2009

.SYNOPSIS...
WARM TEMPERATURES AND SUNSHINE EXPECTED THROUGH THE WEEKEND. A POP
UP SHOWER OR STORM IS POSSIBLE THIS AFTERNOON AND AGAIN ON SUNDAY
AFTERNOON.

&&

.NEAR TERM /THROUGH TODAY/...
STRONG WARM FRONT WILL PUSH THROUGH THIS MORNING. BEHIND THIS
BOUNDARY...WARM AIR AND LL MOISTURE WILL STREAM NORTHWARD. WITH
THE INFLUX OF HIGH SFC TDS...LL ATMOSPHERE WILL DESTABILIZE. AN
UL WAVE WILL MOVE OVER THE AREA THIS AFTERNOON. THIS WAVE MAY BE
ENOUGH TO DEVELOP A SHOWER OR STORM...MAINLY ACROSS THE NORTH.
THERE ARE SOME LIMITING FACTORS AS DEEP MOISTURE IS ABSENT AND
FORECAST SOUNDINGS CONTINUE TO SHOW STRONG CAPPING. WILL PUT IN A
MENTION FROM PIT NORTH THIS AFTERNOON AS WELL AS AN INCREASE IN
CLOUD COVER.

MUCH ABOVE NORMAL TEMPS TODAY.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
UL WAVE MOVES NORTHWARD TONIGHT AND RIDGE BUILDS IN FOR THE
WEEKEND. THIS WILL MEAN A CONTINUATION OF WELL ABOVE NORMAL TEMPS
AND DRY WEATHER.

THE WARM FRONT...THAT WILL CROSS THE AREA TODAY...TRIES TO SETTLE
SOUTHWARD SUNDAY AFT AS A BACK DOOR COLD FRONT. SOME DIFFERENCES
IN SOLUTIONS HERE AS NAM...AND TO SOME EXTENT...21Z SREF WANT TO
PUSH BOUNDARY FAR ENOUGH SOUTH TO DEVELOP SHOWERS ACROSS NORTHERN
HALF OF THE AREA. THE PROBLEM IS THERE IS NOT MUCH UL PUSH TO HELP
TO MOVE THIS FRONT SOUTHWARD. WILL GO WITH A SMALL CHANCE FOR
ACTIVITY ACROSS THE NORTH SUNDAY AFT.

ABOVE NORMAL TEMPS AGAIN SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
EXTENDED REMAINS DRY THROUGH MONDAY. NEXT SYSTEM PUSHES THROUGH
TUESDAY AND VERY SLOWLY MOVES SOUTHEASTWARD THROUGH WED. THIS WILL
BE THE NEXT GOOD CHANCE FOR ACTIVITY.

SOME DIFFERENCES AT THE END OF THE EXT PERIOD...DEPENDING ON HOW
FAR SOUTH FRONT ADVANCES.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
SOUTHERLY SURFACE FLOW WILL DEVELOP TONIGHT AS HIGH PRESSURE
SHIFTS EAST OF THE UPPER OHIO. MID AND HIGH CLOUDS MAY ALSO BE
EXPECTED IN THE HOURS AROUND DAWN AS WARM FRONT SHIFTS NORTHWARD.
BY AFTERNOON, SOME HIGH BASED CUMULUS SHOULD DEVELOP IN THE WARMTH
AND IMPROVING MOISTURE SUPPLY, ALONG WITH THE SOUTHWEST WIND
GUSTING TO 20KT WITH THE AFTERNOON MIXING.

SURFACE LOW PRESSURE IS PROGGED TO DEVELOP OVER THE GREAT LAKES
DURING THE NEXT 24 HOURS. RESULTING PRESSURE GRADIENT SHOULD SPAWN A
HEALTHY LOW LEVEL JET ON FRIDAY NIGHT...HENCE, POTENTIAL FOR SOME
LOW LEVEL WIND SHEAR MAY BE ANTICIPATED WITH THE OVERNIGHT
DECOUPLING.

VFR CONDITIONS ARE FORECAST TO PREVAIL INTO EARLY NEXT WEEK AS UPPER
HIGH PRESSURE MAINTAINS POSITION OVER THE EASTERN CONUS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Apr 24, 3:24 AM EST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
424 AM EDT FRI APR 24 2009

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-250830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
424 AM EDT FRI APR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Apr 24, 5:37 AM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
637 AM EDT FRI APR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 AM     HAIL             6 S CADIZ               40.18N 80.99W
04/24/2009  E0.25 INCH       HARRISON           OH   TRAINED SPOTTER

0633 AM     HAIL             ST. CLAIRSVILLE         40.08N 80.90W
04/24/2009  E0.50 INCH       BELMONT            OH   TRAINED SPOTTER

&&

JP
Special weather statement, Apr 24, 5:45 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
645 AM EDT FRI APR 24 2009

OHZ041-PAZ007-013-014-241115-
BUTLER PA-COLUMBIANA OH-LAWRENCE PA-MERCER PA-
645 AM EDT FRI APR 24 2009

...THUNDERSTORMS WITH HAIL...

THUNDERSTORMS WITH UP TO MARBLE SIZED HAIL TO MOVE THROUGH THE
FOLLOWING COUNTIES...COLUMBIANA...BUTLER...MERCER AND LAWRENCE...

AT 644 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS 8 MILES WEST OF NEW CASTLE...MOVING EAST AT
35 MPH.  THESE THUNDERSTORMS WILL CONTAIN PEA TO MARBLE SIZED HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  HARLANSBURG...MCCONNELLS MILL...MORAINE STATE PARK...NEW CASTLE...
  SLIPPERY ROCK...ALTMAN...ARMSTRONG...BELMAR PARK...CASTLEWOOD...
  CHEWTON...CHRISTLEYS MILLS...CLOVER...COVERDALE...COVERTS AND
  CROLLS MILLS

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Apr 24, 5:48 AM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
648 AM EDT FRI APR 24 2009

OHZ040-049-050-059-069-PAZ020-021-029-031-WVZ001>004-241115-
ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-GREENE
PA-HANCOCK WV-HARRISON OH-JEFFERSON OH-MARSHALL WV-MONROE OH-OHIO
WV-WASHINGTON PA-
648 AM EDT FRI APR 24 2009

...THUNDERSTORMS WITH HAIL...

THUNDERSTORMS WITH WITH PEA AND MARBLE SIZED HAIL TO MOVE THROUGH
THE FOLLOWING COUNTIES...
MONROE...BELMONT...HARRISON...JEFFERSON...CARROLL...WASHIN
GTON...ALLEGHENY...BEAVER...GREENE...MARSHALL...OHIO...BROOKE AND
HANCOCK...

AT 647 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS WITH PEA AND MARBLE SIZED HAIL ALONG A LINE
EXTENDING FROM 3 MILES SOUTHWEST OF RICHMOND TO 3 MILES SOUTH OF
MOUNDSVILLE...MOVING EAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  AVELLA...BURGETTSTOWN...CLAYSVILLE...FLORENCE...RACCOON CREEK STATE
  PARK...ROGERSVILLE...RURAL VALLEY...RYERSON STATION...ALEPPO...
  ACHESON...ATLASBURG...AVELLA HIGHLANDS...BAVINGTON...BEHAM AND
  BERTHA

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Apr 24, 6:03 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
703 AM EDT FRI APR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 AM     HAIL             WHEELING                40.08N 80.70W
04/24/2009  E0.50 INCH       OHIO               WV   PUBLIC

&&

JP
Special weather statement, Apr 24, 6:13 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
713 AM EDT FRI APR 24 2009

PAZ007-008-013-014-241145-
BUTLER PA-LAWRENCE PA-MERCER PA-VENANGO PA-
713 AM EDT FRI APR 24 2009

...THUNDERSTORMS WITH HAIL...

THUNDERSTORMS WITH WITH PEA AND MARBLE SIZED HAIL TO MOVE THROUGH
THE FOLLOWING COUNTIES...
BUTLER...VENANGO...MERCER AND LAWRENCE...

AT 712 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS WITH WITH PEA AND MARBLE SIZED HAIL ALONG A
LINE EXTENDING FROM 20 MILES NORTH OF SHARON TO 6 MILES SOUTHWEST OF
FARRELL...MOVING EAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ENTERPRISE...FARRELL...FREDONIA...GROVE CITY...HERMITAGE...MAURICE
  K GODDARD STATE PARK...MERCER...MOUNT PLEASANT...NEW WILMINGTON...
  OAKLAND...POLK...SHARON...STONEBORO...AMSTERDAM AND ARMSTRONG

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Apr 24, 6:29 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
729 AM EDT FRI APR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 AM     HAIL             SHARON                  41.23N 80.50W
04/24/2009  E0.50 INCH       MERCER             PA   PUBLIC

0726 AM     HAIL             HERMITAGE               41.23N 80.44W
04/24/2009  E0.25 INCH       MERCER             PA   PUBLIC

&&

JP

The radar

The Pittsburgh radar (KPBZ), 30 km away, was scanning. The volume nearest the first event began at 11:34 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Washington

When
April 24, 6:36 AM EST
Where
Washington County, 0.87 mi NW of Strabane
Measured
0.75 in hail
Reported by
Public
Coordinates
40.260, -80.190

The public reported penny size hail near Canonsburg.

Hail, Greene

When
April 24, 7:02 AM EST
Where
Greene County, Carmichaels
Measured
0.75 in hail
Reported by
Public
Coordinates
39.900, -79.980

The public reported penny size hail in Carmichaels.

Hail, Indiana

When
April 24, 8:45 AM EST
Where
Indiana County, 1.05 mi W of Beyer
Measured
0.75 in hail
Reported by
Public
Coordinates
40.780, -79.220

The public reported penny size hail in the town of Sagamore.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157398, 157399, 157400.